Ramipril - does it get better? - High Blood Pressu...

High Blood Pressure Support

3,957 members994 posts

Ramipril - does it get better?

PinkLady2007 profile image

Hi everyone, my BP has been slowly creeping up over the past year or so, my doctor wanted me to go on meds in February but I refused hoping to improve my lifestyle but then lockdown happened! I went to the doctors 3 weeks ago and it was measuring 174 (cannot remember the second number) and the doctor was insistent I start medication. He put me on 2.5mg ramipril which I take on an evening. I don’t feel dizzy but I do get the cough, which is always worse at night. I do also have episodes of my chest and throat feeling tight and like I’m getting a cold which I believe are also side effects? My question is has anyone taken ramipril and the side effects disappeared over time? I’m unsure whether to ask for a medication change as my BP was down to 134/81 last week so they are clearly working. My husband thinks I should change as the coughing is disturbing both his and my sleep. Does anyone have any advice?

12 Replies

Hi PinkLady2007, I was once put on Ramipril after only 3 tablets it became clear that I simply couldn’t cope with that particular drug.

Everyone is different but I went back to the GP and gave them the Ramipril back, my file has now been marked with an allergy to that drug. No need to live with that cough.

Good luck going forward

Thank you so much for replying. It’s strange as I felt ok for the first 4-5 days then boom that cough started. I think I will be going back to the doctor for advice. Thank you again.

Hello pink lady and welcome. I’m glad your BP is coming down.

I don’t take ramipril myself and other people may reply to you - if they don’t, there was a series of posts about ramipril a few weeks ago, if you touch the word Ramipril near the bit that says Tags you will find the string where this was discussed.

It might be worth having a chat with your pharmacist.

Also, the website of Blood Pressure Uk is helpful if you haven’t read it already.

Hi Happyrosie thank you for replying! Thank you also for that tip - I will definitely click and look at the posts more specific to ramipril :) I will also take a look at Blood Pressure UK too!

Well side effects can sometimes disappear the longer you take the medicaton for but not always as we're all different so it affects us all in different ways. However, if it's affecting both yours and your husband's sleep, maybe it's a good time to have a chat with your GP to see if he can suggest an alternative. Good luck. x

Hi springcross, I feel now like I have asked a question I could have obviously answered myself lol!! Feel a bit daft as it seems obvious reading it back. I will call my doctor tomorrow and see if he can suggest something else. Many thanks for your reply, much appreciated :)

Don't feel daft, there's no need to as it's a question I'm sure many of us has asked. Good luck. 😊

I’ve been on Ramipril a year now and find it a great drug for controlling blood pressure. I was talking 5mg amlodipine but was still have some symptoms of high BP spikes. Ramipril has totally eradicated those and I feel normal again with my BP in the 120 range. I don’t get any sides thankfully apart from a few hives at the start which went away after a few weeks. Could be worth sticking to see if the cough subsides. Everyone of course is different so it’s always trial and error. I understand there are other alternatives out there . Speak to your consultant would be your best bet

Thankyou for your advice Boberto101. Ironically last night I barely coughed at all but then I could have just been so tired I don’t remember! I’m seeing my doctor again this week and will discuss it and see what he thinks. Before I started the tablets I was having terrible headaches and felt so awful all of the time, which has definitely subsided other than the side effects I mentioned. I am due to see my doctor, hopefully he can help me decide! :)

Hello PinkLady2007, I was on Ramipril for approx 2 years, and it only got worse. I stopped goiong out because I knew I would end up with a coughing fit, so embarrassing. The cough ended up so bad it bought on asthma. I was then prescribed Candesartan 8mg and Lercanidipine 10mg. which at first was a lot better and the cough subsided for a while. I'm now coughing again, but not sure which pill is causing it. During the hot weather I've also had badly swollen feet and so halved the Lercanidipine tablet which helped for this. I hate taking these meds as I feel zombiefied for much of the day, when I was always so active and lively.

Oh no Charlie460 you are having a really rough time! Coughing fits are not really a good thing at the moment, I have had a few episodes of coughing in public and could see the look of horror on people’s faces - it’s pointless telling them it’s not covid too as their faces clearly show they don’t believe me!

Is there no other alternative for you either? I do worry about switching and things being worse but I guess I could always switch back if need be. There are lots of meds out there I guess it’s finding the right fit for each person. Thank you for replying to me and I hope you feel better.

I agree!My doctor also prescribed Amlodipine with the Ramilpril, but that made my feet and ankles swell badly too.

My first time out in Tesco, I put on my mask and started coughing! So embarrassing, I had to go outside until the coughing stopped. Oh dear, it would be funny if it wasn't so serious. Unfortunately at the moment getting an appointment at my doctor's surgery is practically non-existant, and yes I do worry that a change of tablet might have even worse side effects. I guess I'll leave it while Covid-19 is around for now.

I do hope you find something that suits you better and you and your husband manage to get some cough-free sleep.

You may also like...